Weight Gain Associated with Atypical Antipsychotic Use in Children and Adolescents
- First Online:
- Cite this article as:
- Stigler, K.A., Potenza, M.N., Posey, D.J. et al. Pediatr-Drugs (2004) 6: 33. doi:10.2165/00148581-200406010-00003
- 148 Downloads
Atypical antipsychotics are increasingly prescribed to children and adolescents with neuropsychiatric disorders. Although their profile of potent antagonism at specific serotonin and dopamine receptors offers certain advantages compared with typical antipsychotics, their use has been associated with various adverse effects, including significant weight gain. This adverse effect is of particular concern in children and adolescents, secondary to the immediate and long-term health risks associated with weight gain, including obesity, diabetes mellitus, and hyperlipidemia. Indeed, from 1963 to 1991, the prevalence of obesity has approximately doubled in youth. Prior to selecting an atypical antipsychotic, a detailed review of the predictors of weight gain is necessary for every child and adolescent. Published data suggest that clozapine and olanzapine are associated with considerable weight gain, whereas risperidone and quetiapine have a moderate risk. Alternatively, ziprasidone and aripiprazole may exhibit a low risk for this adverse effect. Whereas behavioral and pharmacologic measures are available to manage weight gain associated with atypical antipsychotics, research is needed to establish more effective and safe interventions for this adverse effect in children and adolescents.